Alabama, 2001

Damaging Wind in Alabama, July 31, 2001

July 31, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 2:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 31, 2:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
302 PM CDT TUE JUL 31 2001

A RARE EVENT FOR THE DEEP SOUTH IN MID SUMMER AS BACK DOOR COOL FRONT
PUSHED INTO EAST ALABAMA TODAY.  WEDGE ARRIVED A LIITLE FASTER AND
STRONGER THAN ANTICIPATED YESTERDAY. VERY LIITLE CONVECTION ON EAST
SIDE OF WEDGE BOUNDARY...AND MODELS SHOW LOW LEVEL INFLUX OF SLIGHTLY
COOLER AND DRIER AIR WILL CONTINUE TO PUSH WESTWARD ACROSS ALABAMA.
MOISTURE AT THE MID LEVELS OF THE AIRMASS ALSO DECREASING...AND
CHANCES OF RAIN WILL BE MINIMAL NEXT FEW DAYS. MODELS DO BRING A WEAK
SHORT WAVE TROF INTO NORTH ALABAMA LATE WEDNESDAY AND THURSDAY. THIS
FEATURE MAY KICK OFF SOME AFTERNOON SHOWERS (TSTMS?)...BUT WILL PLAY
CONSERVATIVE AT THIS POINT AND FORECAST ONLY ISOLATED POPS.   A
LITTLE BIT STRONGER SHORT WAVE TROF WILL ARRIVE THIS WEEKEND...AND
WILL INDICATE HIGHER POPS DURING THIS PERIOD.

TEMPERATURES WILL BE VERY SIMILAR ACROSS FORECAST AREA DUE TO
EASTERLY FLOW.  LOW LEVEL THICKNESS VALUES DECREASE NEXT TWO DAYS...
AND WILL FOLLOW MOS GUIDANCE WHICH PREDICTS LOWER MAX TEMPS FOR DAY2.

HSV 072/091 069/089 068 -1-1
BHM 072/091 070/089 068 11-1
MGM 073/091 070/089 069 11-1=

.BHM...NONE.

58

In the hours before

Special weather statement, Jul 31, 12:30 PM CST, 3 hours 30 minutes before
ALZ001>038-040>050-312130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE JUL 31 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

MOISTURE NEAR THE SURFACE WILL REMAIN HIGH THIS AFTERNOON AND
TONIGHT. SOME DRYING IN THE UPPER ATMOSPHERE IS OCCURRING ACROSS THE
TENNESSEE VALLEY...AND IS SLOWLY PUSHING TOWARD THE SOUTH. SHOWERS
AND THUNDERSTORMS SHOULD REMAIN VERY WIDELY SCATTERED OR EVEN
ISOLATED. NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 3
MONTGOMERY IS 3

FOR MORE INFORMAbTION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 31, 4:00 PM CST
Where
Greene County, Eutaw
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.833, -87.883

A microburst produced damage to one-third of the roof of a house. The damaging wind also knocked several large limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257321.